Montana, 2013

Damaging Wind in Montana, August 12, 2013

August 12, 2013 · NWS MSO · 1 event in 1 county or zone

A weak upper level low over southwestern Oregon brought moisture into western Montana on August 12th. A very weak mid-level wind maximum around 30 knots along with strong surface heating into the lower 90s and the lifting mechanism due to terrain helped to trigger multicellular thunderstorms that tracked into the Seeley Lake region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A weak upper level low over southwestern Oregon brought moisture into western Montana on August 12th. A very weak mid-level wind maximum around 30 knots along with strong surface heating into the lower 90s and the lifting mechanism due to terrain helped to trigger multicellular thunderstorms that tracked into the Seeley Lake region. The main impacts of these storms were lightning, tree and power line damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 12, 1:32 PM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 12, 1:32 PM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
232 PM MDT Mon Aug 12 2013

...Near Record Maximum Temperatures on Thursday...

.DISCUSSION...Thunderstorms have begun to form across southwest
Montana/Lemhi Co. Idaho as well as along the Continental Divide
this afternoon. The coverage of storms is expected to increase through
the evening. Potential for gusty winds, heavy rain and lightning
will be the main threats, although a few storms could strengthen
enough to produce some small hail as well. The greatest likelihood
of strong storms will again be across northwest Montana this
evening. Tuesday will yet again bring a chance of thunderstorms.
The main focus appears to be more for western Montana. Smoke will
continue to infiltrate into southwest Montana as southwest flow
aloft brings smoke from southwest Idaho into the region.

A ridge of high pressure will build back over the Northern Rockies
for the latter part of the week. This ridge of high pressure will
draw in a very warm airmass, which could cause temperatures to
approach and break record temperatures. The smoke associated with
the large fires across central Idaho is anticipated to be drawn up
into Lemhi county and southern Bitterroot valley into the Butte
region.

The models are indicating that the ridge will be knocked down on
Saturday by a weak cold front. This front will cause gusty
westerly winds and a slight cooling of airmass. This breaking down
of the ridge could cause critical fire weather conditions.
Moisture will be fairly limited so shower and thunderstorm
activity should be minimal.

The ridge of high pressure will build back over the region for at
least the first part of nest week causing a warming and drying trend.

&&

.AVIATION...Smoke and thunderstorms will be the main aviation impacts
today. Wildfire smoke has potential to affect any area terminal today,
but KMSO and any small terminals in the Bitterroot Valley or
central Idaho are most likely to have significant impacts.
Thunderstorms have begun to form and are most likely to impact
KBTM and KSMN between 12/2000z and 13/000z. KGPI and KMSO will
have the highest likelihood of a thunderstorms between 12/2300z
and 13/0200z. Thunderstorm activity is expected to decrease after
13/0300z. The main threats with thunderstorms will be gusty winds,
heavy rain, and lightning. Another round of thunderstorms is
anticipated for Tuesday afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 8 PM MDT this evening Bitterroot/Sapphire
     Mountains...Butte/Blackfoot Region.

ID...RED FLAG WARNING until 8 PM MDT /7 PM PDT/ this evening Eastern
     Lemhi County...Southern Clearwater Mountains...Western
     Lemhi County.

&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Aug 12, 4:21 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
521 PM MDT MON AUG 12 2013

MTZ006-007-130000-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
521 PM MDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RAVALLI...SOUTHERN
GRANITE AND SOUTHWESTERN DEER LODGE COUNTIES UNTIL 600 PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF WISDOM...OR 33 MILES SOUTHWEST
OF ANACONDA...MOVING NORTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEXTREME EASTERN RAVALLI...EXTREME SOUTHWESTERN DEER LODGE AND
SOUTHERN GRANITE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4580 11344 4593 11351 4588 11353 4585 11359
      4585 11361 4614 11372 4620 11333 4581 11334
TIME...MOT...LOC 2321Z 174DEG 24KT 4590 11348
Special weather statement, Aug 12, 4:31 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
531 PM MDT MON AUG 12 2013

MTZ004>006-043-130015-
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
531 PM MDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MISSOULA COUNTY UNTIL
615 PM MDT...

AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOLO...OR 10 MILES SOUTHWEST OF MISSOULA...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...EAST
MISSOULA AND WEST RIVERSIDE BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4702 11412 4691 11384 4666 11414 4670 11424
TIME...MOT...LOC 2332Z 204DEG 17KT 4678 11411
Special weather statement, Aug 12, 5:27 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
627 PM MDT MON AUG 12 2013

MTZ043-130115-
POTOMAC/SEELEY LAKE REGION-
627 PM MDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA COUNTY UNTIL 715
PM MDT...

AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BONNER...OR 9 MILES EAST OF MISSOULA...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TWIN CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4710 11371 4695 11349 4684 11376 4688 11386
TIME...MOT...LOC 0027Z 219DEG 11KT 4691 11377
Special weather statement, Aug 12, 5:39 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
639 PM MDT MON AUG 12 2013

MTZ007-043-130130-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
639 PM MDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MISSOULA AND NORTHWESTERN
POWELL COUNTIES UNTIL 730 PM MDT...

AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF BONNER...OR 17 MILES
NORTHEAST OF MISSOULA...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SEELEY LAKE AND
WOODWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4732 11345 4718 11317 4689 11361 4701 11381
TIME...MOT...LOC 0039Z 221DEG 26KT 4702 11362
Special weather statement, Aug 12, 5:39 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
639 PM MDT MON AUG 12 2013

IDZ007-008-130145-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION-
539 PM PDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN IDAHO COUNTY UNTIL 645 PM
PDT...

AT 536 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF WHITE BIRD...OR 24 MILES
WEST OF GRANGEVILLE...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KEUTERVILLE...
CANFIELD...COTTONWOOD AND FENN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4589 11675 4593 11676 4612 11628 4590 11615
      4576 11657 4585 11681
TIME...MOT...LOC 0039Z 256DEG 16KT 4592 11661

The radar

The Missoula radar (KMSX), 43 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Missoula

When
August 12, 6:06 PM MST
Where
Missoula County, 2 mi SE of Seeley Lake
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
47.249, -113.500

The Missoula 911 dispatch reported multiple trees and power lines down on Whitetail Dr and Dolly Varden Dr.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473362.